Alert archive / California / Gale Watches in 2020
Gale Watch 23, NWS Eureka, CA
NWS Eureka, CA issued this gale watch at Nov 12, 2020, 2:58 AM PST. It took effect at Nov 13, 2020, 6:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 12, 2020, 2:58 AM PST (10:58 UTC)
- In effect from
- Nov 13, 2020, 6:00 AM PST
- Expired
- Nov 12, 2020, 8:50 PM PST
- In force
- Issued by
- NWS Eureka, CA
The text
As transmitted.
066 WHUS76 KEKA 121058 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 258 AM PST Thu Nov 12 2020 PZZ470-121900- /O.NEW.KEKA.SC.Y.0090.201113T0900Z-201113T1400Z/ /O.NEW.KEKA.GL.A.0023.201113T1400Z-201113T2200Z/ Pt St George to Cape Mendocino 10 to 60 nm- 258 AM PST Thu Nov 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 6 AM PST FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...For the Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 8 feet expected. For the Gale Watch, south winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 10 feet possible. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Small Craft Advisory, from 1 AM to 6 AM PST Friday. For the Gale Watch, from Friday morning through Friday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ PZZ450-475-121900- /O.NEW.KEKA.SC.Y.0090.201113T1400Z-201114T0200Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 258 AM PST Thu Nov 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST FRIDAY... * WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 5 to 8 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...From 6 AM to 6 PM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ455-121900- /O.NEW.KEKA.SC.Y.0090.201113T1600Z-201114T0200Z/ Cape Mendocino to Pt Arena out 10 nm- 258 AM PST Thu Nov 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 6 PM PST FRIDAY... * WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 5 to 8 feet expected. * WHERE...Cape Mendocino to Pt Arena out 10 nm. * WHEN...From 8 AM to 6 PM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
556 WHUS76 KEKA 121646 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 846 AM PST Thu Nov 12 2020 PZZ450-130100- /O.CAN.KEKA.SC.Y.0090.201113T1400Z-201114T0200Z/ /O.EXA.KEKA.GL.A.0023.201113T1400Z-201113T2200Z/ Pt St George to Cape Mendocino out 10 nm- 846 AM PST Thu Nov 12 2020 ...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...For the Gale Watch, south winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 10 feet possible. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ PZZ470-130100- /O.CON.KEKA.SC.Y.0090.201113T0900Z-201113T1400Z/ /O.CON.KEKA.GL.A.0023.201113T1400Z-201113T2200Z/ Pt St George to Cape Mendocino 10 to 60 nm- 846 AM PST Thu Nov 12 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 6 AM PST FRIDAY... ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...For the Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 8 feet expected. For the Gale Watch, south winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 10 feet possible. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Small Craft Advisory, from 1 AM to 6 AM PST Friday. For the Gale Watch, from Friday morning through Friday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ PZZ475-130100- /O.CON.KEKA.SC.Y.0090.201113T1400Z-201114T0200Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 846 AM PST Thu Nov 12 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM PST FRIDAY... * WHAT...South winds 15 to 25 kt with gusts to 35 kt and seas 5 to 8 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...From 6 AM to 6 PM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ455-130100- /O.CON.KEKA.SC.Y.0090.201113T1600Z-201114T0200Z/ Cape Mendocino to Pt Arena out 10 nm- 846 AM PST Thu Nov 12 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 6 PM PST FRIDAY... * WHAT...South winds 15 to 25 kt with gusts to 35 kt and seas 5 to 8 feet expected. * WHERE...Cape Mendocino to Pt Arena out 10 nm. * WHEN...From 8 AM to 6 PM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
038 WHUS76 KEKA 122216 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 216 PM PST Thu Nov 12 2020 PZZ470-130630- /O.CON.KEKA.SC.Y.0090.201113T0900Z-201113T1400Z/ /O.CON.KEKA.GL.A.0023.201113T1400Z-201113T2200Z/ Pt St George to Cape Mendocino 10 to 60 nm- 216 PM PST Thu Nov 12 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 6 AM PST FRIDAY... ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...For the Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 8 feet expected. For the Gale Watch, south winds 20 to 30 kt with gusts up to 40 kt and seas 8 to 11 feet possible. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Small Craft Advisory, from 1 AM to 6 AM PST Friday. For the Gale Watch, from Friday morning through Friday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ PZZ475-130630- /O.CON.KEKA.SC.Y.0090.201113T1400Z-201114T0200Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 216 PM PST Thu Nov 12 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM PST FRIDAY... * WHAT...South winds 15 to 25 kt with gusts to 35 kt and seas 6 to 9 feet expected. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...From 6 AM to 6 PM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ455-130630- /O.CON.KEKA.SC.Y.0090.201113T1600Z-201114T0200Z/ Cape Mendocino to Pt Arena out 10 nm- 216 PM PST Thu Nov 12 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 6 PM PST FRIDAY... * WHAT...South winds 15 to 25 kt with gusts to 30 kt and seas 5 to 8 feet expected. * WHERE...Cape Mendocino to Pt Arena out 10 nm. * WHEN...From 8 AM to 6 PM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ450-130630- /O.CON.KEKA.GL.A.0023.201113T1400Z-201113T2200Z/ Pt St George to Cape Mendocino out 10 nm- 216 PM PST Thu Nov 12 2020 ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...For the Gale Watch, south winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 10 feet possible. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
090 WHUS76 KEKA 130450 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 850 PM PST Thu Nov 12 2020 PZZ470-131300- /O.EXT.KEKA.SC.Y.0090.201113T0700Z-201113T1100Z/ /O.UPG.KEKA.GL.A.0023.201113T1400Z-201113T2200Z/ /O.NEW.KEKA.GL.W.0028.201113T1100Z-201113T2200Z/ Pt St George to Cape Mendocino 10 to 60 nm- 850 PM PST Thu Nov 12 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST FRIDAY... ...GALE WARNING IN EFFECT FROM 3 AM TO 2 PM PST FRIDAY... * WHAT...For the Gale Warning, southwest winds 25 to 35 kt with local gusts up to 50 kt and steep seas 7 to 12 feet expected. For the Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 6 feet expected. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Gale Warning, from 3 AM to 2 PM PST Friday. For the Small Craft Advisory, until 3 AM PST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ450-131300- /O.EXB.KEKA.SC.Y.0090.201113T1100Z-201113T1400Z/ /O.UPG.KEKA.GL.A.0023.201113T1400Z-201113T2200Z/ /O.NEW.KEKA.GL.W.0028.201113T1400Z-201113T2200Z/ Pt St George to Cape Mendocino out 10 nm- 850 PM PST Thu Nov 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 6 AM PST FRIDAY... ...GALE WARNING IN EFFECT FROM 6 AM TO 2 PM PST FRIDAY... * WHAT...For the Gale Warning, south winds 25 to 35 kt with gusts up to 45 kt and seas 6 to 11 feet expected. For the Small Craft Advisory, south winds 15 to 25 kt with gusts up to 35 kt and seas 4 to 7 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...For the Gale Warning, from 6 AM to 2 PM PST Friday. For the Small Craft Advisory, from 3 AM to 6 AM PST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ475-131300- /O.EXT.KEKA.SC.Y.0090.201113T1100Z-201114T0200Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 850 PM PST Thu Nov 12 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 AM TO 6 PM PST FRIDAY... * WHAT...Southwest winds 20 to 30 kt with local gusts up to 35 kt and seas 6 to 9 feet expected. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...From 3 AM to 6 PM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ455-131300- /O.CON.KEKA.SC.Y.0090.201113T1600Z-201114T0200Z/ Cape Mendocino to Pt Arena out 10 nm- 850 PM PST Thu Nov 12 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 6 PM PST FRIDAY... * WHAT...South winds 20 to 30 kt with local gusts up to 40 kt and seas 6 to 9 feet expected. * WHERE...Cape Mendocino to Pt Arena out 10 nm. Strongest gusts just downwind from Cape Mendocino. * WHEN...From 8 AM to 6 PM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Nov 11, 2:54 PM PST, 12 hours 4 minutes earlier.
Area forecast discussion, Nov 11, 2:54 PM PST, 12 hours 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 254 PM PST Wed Nov 11 2020 .SYNOPSIS...Expect another chilly night and one more day of quiet fall weather before a wet and unsettled pattern takes hold Thursday evening into the weekend. && .DISCUSSION...Generally pleasant fall weather will continue across northwest California for another 24 hours or so in NW flow aloft ahead of the next system set to impact the region for the end of the week. Mostly clear skies tonight will allow temperatures to dip into the 20s or low 30s one more time across the interior valleys and into the upper 30s on the coastal plain. Thursday will feature increasing cloud cover as the first in a series of shortwaves moves over the Pac NW and an attendant surface front clips the northern half of the area. Models have trended later and farther north with the onset of precipitation with this feature, with rain now looking to hold off until Thursday evening across Del Norte County and only gradually spreading south into Humboldt and Trinity Counties Thursday night. The bulk of the rain will come on Friday as the second shortwave crosses the southern OR Coast and enhances the low level baroclinic zone over NW CA, with widespread moderate rain possible across much of the area through Friday evening before tapering off to showers overnight. Rainfall totals from Thursday evening through Saturday morning will range from 1-2 inches across most of the area, perhaps with locally higher amounts over higher terrain and lower amounts on the order of 0.25-0.5 inches across Lake and southern Mendocino Counties. Winter weather does not look to be a major concern as snow levels will rise rapidly above 5000 feet as the precipitation arrives. The one possible exception could be Scott Mountain Summit on Hwy 3, where increasing southerly flow could contribute to dynamic cooling and locally lower snow levels for a brief period late Thursday night into Friday evening. Strong southerly winds will be one more thing to watch on Friday as some of the Hi-Res guidance is depicting 925 mb winds in excess of 50 kt along the coast. These would likely have trouble mixing down to the surface given the warm advection regime, but could present a threat for some stronger gusts on coastal ridges during the day on Friday. Mid range guidance continues to struggle with the details beyond Friday as the area settles into a more showery regime in the wake of the second shortwave moving across the area. Deterministic guidance had been trending much drier for the weekend with most shower activity coming to an end by Saturday morning, with 18z models then flipping back to a wetter solution. Will maintain broad chance/slight chance PoPs for now to account for the uncertainty. Guidance has also shifted notably later with the system for next week, with precipitation now being held off until Wednesday as opposed to late Monday or Tuesday as previously depicted. This lends fairly low confidence to the extended portion of the forecast, although another shot of widespread rain appears probable at some point next week. /CB && .AVIATION...Generally VFR conditions should prevail through tonight and the bulk of the daylight hours on Thursday. Some high clouds will continue to shift south of Mendocino and Lake counties this evening, otherwise skies should be mostly clear. That said, there is some potential for a little shallow fog or even some low stratus to form around Humboldt Bay late tonight into Thursday morning. Am not too high on that possibility, but am carrying some MVFR VSBY at ACV for that time period. High and eventually mid-level clouds will gradually increase on Thursday in advance of Friday's cold front. Winds will be mainly light and northerly this evening, trending southerly north of Cape Mendocino on Thursday. Strong southerly winds will be possible on Friday, particularly along the coastal headlands and ridgetops. Rain and periods of MVFR to IFR conditions will be possible as well. /AD && .MARINE...A persistent mid-period northwest swell around 8 to 10 feet at 13 seconds continues to be the main player in the overall sea state across the northwest California coastal waters. A case could be made for having a Small Craft Advisory out for our northern waters as seas have been near the 10 ft level, but since that is only marginally meeting criteria, and the waves are expected to lower this evening, have opted not to issue. Otherwise winds are generally northerly and mainly light, but with local gusts to 20 kt in the 'fan' to the lee of Cape Mendocino. Winds will turn southerly to the north of the cape on Thursday ahead of an approaching cold front, possibly reaching Small Craft Advisory levels late Thursday night. The strongest winds will precede the cold front passage on Friday, with a period of near gale force gusts possible over the northern waters. With that being marginal as well, and various model solutions casting doubt on widespread gale force gusts, have held off on a Gale Watch. Steep southerly seas will build on Friday as well. Attention then shifts toward a potentially large northwest swell set to arrive Friday night and continue into Saturday. ENP guidance based off the GFS is quite bullish, showing near 20 feet at 15 seconds. However, other model solutions do not have the driving storm system as intense, which would not allow for seas that high. For now am thinking something in the 15 to 18-foot range is a more reasonable forecast, but stay tuned. Winds will ease into Saturday with a break in the weather, then another passing front may carry some moderate to locally strong southerlies north of Cape Mendocino around Sunday. /AD && .BEACH HAZARDS...A large, long-period northwesterly swell is forecast to move through the waters Friday night and Saturday. While there is uncertainty regarding the exact height of the swell, there is the potential for surf heights around 20 feet along west to northwest-facing beaches, which would be hazardous to beach-goers and jetty-walkers. If the highest projections for the swell were to pan out, the Humboldt Bay bar could close for a period of time around Saturday morning. /AD && .EKA WATCHES/WARNINGS/ADVISORIES... CA...None. NORTHWEST CALIFORNIA COASTAL WATERS...None. && Visit us at https://www.weather.gov/eureka Follow us on Facebook and Twitter at: https://www.facebook.com/NWSEureka https://www.twitter.com/NWSEureka For forecast zone information see the forecast zone map online: https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 11, 3:35 AM PST, 23 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 335 AM PST Wed Nov 11 2020 CAZ101-105>108-110>115-121145- Coastal Del Norte-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake County-Southern Lake County- 335 AM PST Wed Nov 11 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102>104-109-121145- Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 335 AM PST Wed Nov 11 2020 ...FROST ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING... ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Frost Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Frost Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 2:58 AM PST | Small Craft Advisory | EKA | 5 days | |
| Nov 12, 12:00 PM PST | Winter Weather Advisory | EKA | 26 hr | |
| Nov 12, 12:01 PM PST | Wind Advisory | EKA | Del Norte, Humboldt | 23 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.